JournalsrmiVol. 20, No. 1pp. 107–130

Transitive flows on manifolds

  • Gabriel Soler López

    Universidad Politécnica de Cartagena, Spain
  • Víctor Jiménez López

    Universidad de Murcia, Spain
Transitive flows on manifolds cover
Download PDF

Abstract

In this paper we characterize manifolds (topological or smooth, compact or not, with or without boundary) which admit flows having a dense orbit (such manifolds and flows are called transitive) thus fully answering some questions by Smith and Thomas. Namely, it is shown that a surface admits a transitive flow (which can be got smooth) if and only if it is connected and it is neither homeomorphic to the sphere nor the projective plane nor embeddable in the Klein bottle (or, alternatively, if it is connected and includes two orientable topological circles intersecting transversally at exactly one point). We also prove that any (connected) manifold with dimension at least 3 admits a transitive flow, which can be got smooth if the manifold admits a smooth structure. In particular, this allows us to characterize ω\omega-limit sets with nonempty interior for flows in a given nn-manifold (as they can be described by the property of being the closure of its transitive nn-submanifolds).

Cite this article

Gabriel Soler López, Víctor Jiménez López, Transitive flows on manifolds. Rev. Mat. Iberoam. 20 (2004), no. 1, pp. 107–130

DOI 10.4171/RMI/382